The Truth About Narcan: Potentially Life Saving Opioid Overdose Treatment
First of all, you may be asking, “what is NARCAN?”
NARCAN, also known as Naloxone, is a nasal spray which can reverse the effects of an opioid overdose. NARCAN cannot be abused or used to get high. There are no negative effects if used on someone who is experiencing an overdose on something other than opioids.
There are no age restrictions on NARCAN so if a child gets into someone’s medication and experiences and overdose, NARCAN can be used on the child. NARCAN is not a substitute for medical care. If you are in a situation where you feel you need to administer NARCAN to someone who has overdosed, you must call 9-1-1 before administering NARCAN.
WHO IS AT RISK? MISCONCEPTIONS:
Typically, when we first start talking to someone about our program and what we do they say, “oh, we don’t deal with people like that,” or “we don’t deal with those people”. People like what, I ask? People who take medication for chronic illness, injury or post-surgery pain management?
We need to change our views on who is at risk for an opioid overdose because it is not just the people suffering from substance use disorder. Some of the people who are at risk for an overdose are young people who are experimenting with drugs for the first time. Some are student athletes who are at a high risk for developing a substance use disorder or experiencing an overdose after an injury. After suffering an injury, some student athletes are in such a hurry to get back out there and compete in their sport that they may take more opioids than prescribed by their doctor and end up addicted or fall victim to an accidental overdose. Does this mean if this child overdoses that they deserve to die?
If you are prescribed an opioid for pain after getting your wisdom teeth extracted, for example, it triples your risk of long-term opioid use if you take the medication for longer than seven days. Most oral surgeons are prescribing other types of pain medication in place of opioids. If the patient needs something stronger, they will prescribe opioids, but not for a duration that exceeds seven days.
Another group at risk for overdose is the elderly. If an elderly patient forgets that they took their medication and take it again on accident that can cause an overdose scenario. Also, if they are taking their medication as prescribed and their liver or kidneys are not filtering the medications properly, the opioids can build up in their system and can lead to an accidental overdose. This scenario is another example of a situation where NARCAN can save a person’s life.
IN OUR COMMUNITY
We as the Sallisaw NOW Coalition held a drive through, touchless NARCAN training in September. One of the people who received training discussed their personal experience with using drugs and they shared the story of their eventual overdose. While at a home using drugs they started to show symptoms of an overdose. Someone else in the home had NARCAN and administered it to the overdosing individual. The person said it required four NARCAN sprays to wake them up. They did not receive medical attention. Not receiving medical attention after an overdose is very dangerous.
The overdose experience changed their life. NARCAN potentially saved their life and gave them another chance. This is why NARCAN is so critical; it saves lives and gives people a second chance.
Giving people a second chance is why NARCAN is needed. NARCAN does not enable addiction. The only thing NARCAN enables is breathing.
Written by Summer McGarrah
Powered by Megaphone Pro Solutions